Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 30, 2021Riverside County, California

NWS Phoenix, AZ issued this special weather statement at Aug 30, 2021, 7:37 PM PDT for Riverside County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 7:37 PM PDT (02:37 UTC)
Expired
Aug 30, 2021, 8:00 PM PDT
In force
23 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
55

County Riverside County, CA

The radar

The San Diego radar (KNKX), 120 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS85 KPSR 310237
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
737 PM PDT Mon Aug 30 2021
 
CAZ563-564-568-310300-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
737 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northern Imperial
and Riverside Counties through 800 PM PDT...

At 736 PM PDT, Doppler radar was tracking a strong thunderstorm over
North Shore, or 16 miles southwest of Chiriaco Summit. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
North Shore.

This includes CA Route 111 between mile markers 60 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11604 3352 11595 3364 11595 3352 11575
      3336 11576 3338 11591 3348 11607 3350 11608
TIME...MOT...LOC 0236Z 144DEG 2KT 3351 11593 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 30, 4:20 PM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 4:20 PM PDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 PM MST Mon Aug 30 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Unsettled weather conditions are expected for at least the first
half of this week with shower and thunderstorm chances increasing
through Wednesday. A Flash Flood Watch has been issued for the
entire area on Tuesday, and persisting through Wednesday across
southern Arizona as heavy rainfall and localized flooding will
become the main threats. Drying conditions are expected beginning
Thursday, but lingering chances for isolated storms will remain over
the Arizona high terrain into the weekend. Temperatures will lower
starting Tuesday with below normal readings then expected through
the end of the week.

&&

.DISCUSSION...
Water vapor satellite this afternoon shows the local CWA is
sandwiched between a high near the Four Corners and a low over
the Pacific west of Baja California with deep southeasterly flow.
The remnants of Nora dissipated this morning, but a broad mid level
circulation is still evident. This circulation is not really
expected to be a player in our area over the next few days, but
other perturbation waves within the flow, between the previously
mentioned low and high, may invigorate the local weather.

Speaking of perturbation waves, a small wave is evident on satellite
this afternoon moving west-northwest through southwest AZ. This wave
in conjunction with peak diurnal heating is helping storms realize
the available instability. A 20Z sounding out of Yuma, AZ shows CAPE
values around 1000-1500 J/kg, which is sufficient for strong to
isolated severe storms. The sounding also shows most most of the
moisture is elevated, with a dry layer below 700 mb, but the profile
is saturated between 700-300 mb. With the dry sub-cloud layer,
strong damaging winds and dust will be a primary threat through this
afternoon, but with the deep saturated layer aloft localized flash
flooding will also be a threat and especially with storms that
anchor over the same areas. Hail contamination and evaporation below
the cloud may lead to slight radar overestimation, but with rain
rates up to 1.5-2"/hr, locally high rainfall amounts are still
possible. 12Z HREF favors our western deserts and the AZ high
terrain through the rest of this afternoon, keeping the Phoenix area
quiet. However, hi-res models are suggesting another wave moving
through tonight- tomorrow morning with another round of elevated
convection, mainly west of Phoenix, but could clip through the metro
area.

Tuesday through Wednesday, richer moisture is expected to stream
northward out of Mexico, with 2" PWATs over a large portion of the
CWA, as deep southerly flow sets up between the high to the east and
low to the west. The low is expected to transition into an open wave
trough and push inland heading into Wednesday. Best dynamics with
this trough and southerly perturbation waves looks to line up over
the region Tuesday evening through Wednesday morning/early
afternoon. This time period currently looks the most favorable for
heavy rain and flash flooding impacts based on the 12Z HREF and
recent hi-res model runs. With the fairly uniform deep southerly
flow, banding storm structures with training over the same areas
will be a possibility and the 18Z HRRR is beginning to support this
as well. The remaining uncertainty at this time continues to be
where heaviest rain will line up and the coverage of heavy rain.
Conceptually, high terrain and upslope regions are the most favored
for highest QPF with the southerly flow. With the potential banding
structure of storms, there is still a possibility for many areas to
get no measurable rain while an area 5-10 miles away receives a few
inches within a persistent rain band. The median QPF for the Phoenix
area is 0.5-1.0" with a 10% chance of 0.01" or no rain at all. The
12Z HREF LPMM is supporting the potential for 2-4" in the upslope
regions north of Phoenix. So, while most may not see flooding
impacts from the event, the flash flood watch is certainly warranted
as the potential is definitely there for high rainfall amounts.

&&

.PREVIOUS DISCUSSION...
Much drier air aloft is now expected to spread over much of the
area Wednesday night into Thursday as the upper level trough exits
to the northeast, likely ending rain chances across the lower
deserts by Thursday morning. Another upper level trough is forecast
to approach the California coast late in the week, keeping our
region mostly under southwesterly flow aloft. Lingering boundary
layer moisture should prevail over the higher terrain of eastern
Arizona Friday into the weekend keeping at least slight chances for
afternoon storms in the forecast. Model ensembles are also starting
to agree on another round of monsoonal moisture and storm chances
moving back into the region late in the weekend into early next week.

Temperatures today will still be very warm with highs near to
slightly above normal, but that will quickly change with the
increasing moisture and more widespread rainfall starting Tuesday.
Forecast highs bottom out on Wednesday with highs a few degrees
below normal across the western deserts to around 90 degrees
across the south-central Arizona deserts. A gradual warm up should
then take place late in the week with temperatures possibly
reaching near normal readings for the upcoming weekend.

&&

.AVIATION...Updated at 2320Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There's less than a 20% chance of thunderstorms directly impacting
any terminal this evening with better chances of abrupt outflow wind
shifts. In fact, competing multiple outflow boundaries are possible
with low confidence in timing, direction, and magnitude. A general
increase in mid/high cloud decks will occur through the evening and
overnight, and eventually elevated SHRA/TSRA should materialize
across parts of the region. Coverage into the Phoenix metro is
uncertain and have carried VCSH into the sunrise hours, and
potential exists for isold/sct TSRA.

Thick cigs 12K-15K ft AGL are likely much of the day Wednesday with
forecasts suggesting a potential deck around 6K ft. At this time,
have just carried a SCT mention with rather quiet conditions likely
through much of the day. For planning purposes, there is good
confidence an organized complex of storms will roll into the entire
Phoenix metro area Wednesday evening. Significant TSRA impacts are
possible.

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered TSRA will directly impact KBLH this evening while activity
may stay just SW of KIPL. Regardless, gusty outflow winds will be
possible at both sites. Directions will favor SW at KIPL, but will
be highly variable at KBLH depending on storm location around the
airport. While there should be a break inactivity overnight, further
elevated SHRA/TSRA will be possible again Wednesday morning. In
general, cigs should remain above 8K ft AGL through Wednesday
afternoon.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels from an influx of tropical moisture will
bring very good rain chances across Arizona on Wednesday, possibly
lingering across eastern Arizona into Thursday. Heavy rainfall and
flooding may impact area burn scars, particularly on Wednesday.
Drying conditions are expected from west to east on Thursday ending
rain chances for all but the eastern Arizona high terrain. After
mostly slight chances for afternoon showers and storms across the
higher terrain on Friday and Saturday, another disturbance may bring
more widespread rain chances starting Sunday. Minimum RHs will
remain quite high for much of the period across central and eastern
Arizona, while southeast CA and southwest AZ see RHs dip into the
teens to around 20% by Saturday. Winds should be relatively light,
mostly following an afternoon upslope component and overnight
drainage through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Tuesday morning through late Wednesday
     night for AZZ530-531-533>563.

     Flash Flood Watch from Tuesday morning through late Tuesday
     night for AZZ532.

CA...Flash Flood Watch from Tuesday morning through late Tuesday
     night for CAZ560>570.

&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...MO
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 30, 3:21 PM PDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
321 PM PDT Mon Aug 30 2021

CAZ564-570-302245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
321 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Riverside County
through 345 PM PDT...

At 321 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Desert Center, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 101 and 117.
CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11514 3363 11522 3368 11548 3368 11549
      3386 11538
TIME...MOT...LOC 2221Z 115DEG 6KT 3375 11526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Aug 30, 3:32 PM PDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Mon Aug 30 2021

AZZ530-531-533-CAZ569-302300-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
332 PM MST Mon Aug 30 2021

...A strong thunderstorm will impact portions of west central La Paz,
northeastern Imperial and Riverside Counties through 400 PM MST/400
PM PDT/...

At 332 PM MST/332 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Blythe, or 39 miles north of
Martinez Lake, moving west at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe, Quartzsite, Ehrenberg and East Blythe.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 154 and 156.
CA Route 95 between mile markers 1 and 2, and between mile markers 8
and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3369 11424 3335 11436 3340 11465 3372 11455
TIME...MOT...LOC 2232Z 106DEG 5KT 3354 11443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Aug 30, 4:48 PM PDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Mon Aug 30 2021

AZZ530-531-CAZ564-569-570-310030-
Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-
448 PM MST Mon Aug 30 2021

...Strong thunderstorms will impact portions of western La Paz,
northeastern Imperial and Riverside Counties through 530 PM MST/530
PM PDT/...

At 448 PM MST/448 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles northwest of
Midland to 14 miles west of Nicholls Warm Springs to near Cibola.
These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Midland, Blythe
Airport and Ripley.

This includes the following highways...
CA Interstate 10 between mile markers 116 and 147.
CA Route 78 between mile markers 61 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11477 3363 11469 3321 11458 3319 11497
      3367 11522 3408 11517
TIME...MOT...LOC 2348Z 120DEG 4KT 3400 11498 3360 11499 3331 11474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Aug 30, 4:51 PM PDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Mon Aug 30 2021

AZZ558-560-562-563-310030-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
451 PM MST Mon Aug 30 2021

...A strong thunderstorm will impact portions of Gila County through
530 PM MST...

At 451 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or near Globe. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City and Claypool.

This includes the following highways...
US Highway 60 between mile markers 245 and 267.
AZ Route 70 between mile markers 253 and 262.
AZ Route 77 between mile markers 160 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 11054 3320 11071 3329 11094 3357 11076
      3358 11061
TIME...MOT...LOC 2351Z 120DEG 4KT 3336 11068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Local storm report, Aug 30, 6:10 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
610 PM MST MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     14 NNE MIDLAND          34.06N 114.73W
08/30/2021  M57 MPH          RIVERSIDE          CA   OFFICIAL NWS OBS

            RICE VALLEY RAWS WIND GUST TO 57 MPH. TIME
            ESTIMATE BASED ON RADAR.

&&

MP
Special weather statement, Aug 30, 7:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
737 PM PDT Mon Aug 30 2021

CAZ563-564-568-310300-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
737 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northern Imperial
and Riverside Counties through 800 PM PDT...

At 736 PM PDT, Doppler radar was tracking a strong thunderstorm over
North Shore, or 16 miles southwest of Chiriaco Summit. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Shore.

This includes CA Route 111 between mile markers 60 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11604 3352 11595 3364 11595 3352 11575
      3336 11576 3338 11591 3348 11607 3350 11608
TIME...MOT...LOC 0236Z 144DEG 2KT 3351 11593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:18 PM PDTSpecial Weather StatementPSR27 min
Aug 30, 9:06 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz5 hr
Aug 30, 10:59 PM PDTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Aug 30, 11:17 PM PDTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 31, 12:06 AM PDTSpecial Weather StatementPSRMaricopa39 min
Aug 31, 12:24 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 31, 12:50 AM PDTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 31, 2:55 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 31, 5:52 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 31, 12:39 PM PDTSpecial Weather StatementPSR66 min
Aug 31, 1:13 PM PDTAreal Flood AdvisoryPSRLa Paz6 hr
Aug 31, 1:24 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz13 hr
Aug 31, 1:35 PM PDTSpecial Weather StatementPSR70 min
Aug 31, 4:55 PM PDTFlash Flood Warning Considerable damage threatPSRGila, Maricopa3 hr
Aug 30, 5:14 PM PDTFlash Flood Warning Considerable damage threatPSRImperial, Riverside4 hr
Aug 30, 6:49 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Aug 30, 7:52 PM PDTAreal Flood AdvisoryPSRRiverside23 min
Aug 30, 8:13 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside50 min
Aug 31, 5:46 AM PDTAreal Flood AdvisoryPSRImperial3 hr
Aug 31, 3:48 PM PDTSpecial Weather StatementPSRImperial87 min
Aug 31, 4:15 PM PDTSpecial Weather StatementPSRImperial90 min
Aug 31, 4:30 PM PDTSevere Thunderstorm WarningPSRImperial75 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.